EconPapers    
Economics at your fingertips  
 

Promoting sustainable public finances in the European Union: The role of fiscal rules and government efficiency

U. Michael Bergman, Michael M. Hutchison and Svend E. Hougaard Jensen

European Journal of Political Economy, 2016, vol. 44, issue C, 1-19

Abstract: New indices of fiscal rule strength are constructed and, using a dynamic panel econometric model for 27 EU countries over the period 1990–2012, we assess whether national fiscal rules alone help to promote sustainable public finances in the EU or whether they must be supported by good governance in order to be effective. We find that fiscal rules are effective in reducing structural primary deficits at all levels of government efficiency. However, the effect is smaller as government efficiency increases, indicating that fiscal rules and government efficiency are institutional substitutes in terms of promoting fiscal sustainability. We also find that balanced budget rules are the most effective form of fiscal rules. Multiple fiscal rules are found to enhance fiscal solvency. Other institutional features that enhance the effectiveness of fiscal rules are transparency of policies and commitment to implementation of fiscal programs. Supranational rules, however, do not affect the effectiveness of national fiscal rules in reducing the deficit bias. Our results are robust to alternative estimation methods and endogeneity assumptions.

Keywords: Deficit bias; Fiscal sustainability; Fiscal rules; Government efficiency; European Union (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (89)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0176268016300106
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:poleco:v:44:y:2016:i:c:p:1-19

DOI: 10.1016/j.ejpoleco.2016.04.005

Access Statistics for this article

European Journal of Political Economy is currently edited by J. De Haan, A. L. Hillman and H. W. Ursprung

More articles in European Journal of Political Economy from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:poleco:v:44:y:2016:i:c:p:1-19